Air travel

Following my hubby's 3rd stroke 2 weeks after returning from a short hall flight we have been very reluctant to book another holiday abroad, (This was May 2014 ) Our concern is the clots and another stroke. Has anyone any advise on what precautions we can take to hopefully stop even a short hall flight increasing this risk. Presently we have no long term goals and aspirations and live very much from day to day and we realise this is not helping motivation.

12 Replies

  • Hi you need to go together to your GP and or main Hughes Syndrome/APS specialist, the specialist would be better, you could actually also write to the specialist with the GP copied in, via email, just get hold of the secretary's emails for both and then write to them marked for the specialist's and doctor's attention. Usually people with Hughes Syndrome/APS with history of clots are advised that they need to consider anticoagulation on flights over 4 hours in addition to their usual medication. (Usually Heparin shots). However if this is happening on a short time scale, you must ask for this. You have clear evidence that this has happened, and it is impacting on your lives. Let us know how you get on. Get the letter/email done, and then ring for appointment. Keep it short informative and to the point.


  • Thank you, you have supported my thoughts that we need to sometimes go into our uncomfortable zone to get the right treatment we are entitled to but doctors I feel are denying us these due to cost and ignorance! My husband who has had the strokes will not fight for his rights and is burying his head in the sand. I will also show him all the helpful replies to this obviously very concerning subject in the hope it helps him understand why we should be pushing to see a specialist in APS. Many many thanks!

  • There are a number of things I do, having had a stroke on a 4 hr flight.

    First for you is as Mary F suggests.

    Assuming medics say OK to fly you need to get your INR as close to optimum as possible for the flight. You may be given heparin to provide additional cover. I have self injected an hour before the flight . (I have a doctor's letter to explain why I carry sryinges and half a pharmacy store)

    The seat is important for me, so important that if I don't get the right one in advance I won't fly - but I am 6'2" (have shrunk 3 ins in last few years ;-( ) and no lightweight. Make sure you have a seat that lets you move your legs about freely. Do the exercises that most airlines suggest in their magazines that sit in the seat pockets, and do them frequently. Don't drink alcohol, drink plenty of water. I get up and have a frequent wander around too. Sometime I might tell crew why (to avoid suspicion of being up to something untoward) though in terms that won't jeopardize my emergency exit seat.

    I have also worn tights which my nurse said were just as good as compression socks (though putting them on in the loo after take off took so long it nearly did get me in deep trouble!) Wear loose clothes to avoid restricting blood flow.

    Personally I don't think the 4 hr limit is really applicable to those with Hughes, we have to think about DVTs on short flights as well.

  • I will also add that I wear surgical stockings on flights!, and yes do stay hydrated on water and completely avoid alcohol. The other gem of advice is if you do get prescribed the Heparin shots, you do actually need two per flight in case you get a sudden flight delay as you may need to repeat the injection. MaryF

  • Make sure you get a letter from your GP explaining why you have to take the Heparin shots onto the plane, otherwise security will take them off you!


  • Agreed! MaryF

  • I suffered a major stroke back in 2011, approximately one week after returning from a trip in Asia. Always used to get up and stretch my legs during the 9 hour flights, but, this time, I was literally trapped in a middle seat, and every-one around me had their seats back, and legs up. I had no need for a toilet break , so never got out of the cramped seat.

    Ended up in hospital for approximately 110 days. Lost my short term memory when my heart stopped for a few minutes, and I could not even walk. The hospital got me going again.

    I have been cleared for travel again, but, will go business class ( points).

    If I ever had to fly economy again, I would ensure that I had an aisle seat.

    I'm on Warfarin daily ( 4mg ). Haven't touched alcohol since the stroke, and am a non-smoker.

  • You guys have me worried now because I am going back to driving next year. I usually spend five or six hours at a time cramped up in the driving position. My doctor said I should be fine because I am on Warfarin. I wonder if I should have Lovenox when I am on long drives. I would think that they would give your hubby Lovenox the day before the flight, the day of the flight, and the day after the flight. I have heard of this being the standard practice for flying with a clotting disorder. I hope your doctor can advise you guys a little bit more on this issue.

  • Hi Sirclotsalot,

    I wonder if you did find a Specialist in California (far away from home)?

    How is your right Eye now and your heartbeat and high bloodpressure?

    I do not think you should drive 5 - 6 hours without any rest with your DVT-leg. I do not know if you have still pain.

    Especially if your INR is not high enough. You mention that you are worried and i can understand that if you have not found an APS-Doctor to talk with and who can look at your symptoms. Probably all APS-related.

    I do hope you can continue with your job as a professional driver but please have a chat with someone who knows about APS.

    Best wishes to you from Kerstin in Stockholm

  • I have managed two 6 hour RT flights this year with no incidents (March and August), but I was fanatical about getting an extra leg room seat, and preferably sitting on the aisle. I injected lovenox (40 mg) about 30-40 min prior to flight, and drank a lot of water, and no alcohol. I wore compression stockings on the plane, and while sleeping for the 3 days after the flights. I got up several times to stretch, and constantly readjusted my sitting position and did ankle rolls. I also informed those near me to be prepared for my moving a lot and why and most are totally understanding once they hear I have had clotting issues.

    It is not relaxing anymore to travel. In fact, I hate it. I used to get on a plane and just watch a movie or fall alseep for the whole trip, but now I am constantly moving so that I feel more "safe" . I have never been abroad (I'm in the US), and to be honest I have pretty much written that off b/c I am quite sure the anxiety would ruin any chance at a pleasant vacation. As for long drives, I don't do them any longer. Anything over 2 hours and my DVT leg aches and makes me nervous. I read somewhere that if you do go on a long drive you must stop every ten min to stretch. How in the world would I manage to get anywhere stopping every ten min?? LOL.

    The hard part I feel is that once I did finally get on a plane after my family just assumed I can travel all the time now, and do not understand my hesitation at flying to see them more in other US states. They all said "I'm so proud of you" like I had conquered some kind of crazy phobia that was not based in fact or real illness. I try to explain to them that injecting lovenox is in itself a danger, and I really don't want to increase my risk of getting another DVT or having a stroke, but am willing to fly when I really must (for work, or the once a year visit I can manage). None of them have ever looked at this site despite my asking them to, and none of them ever remember what I am taking about when I mention "my APS diagnosis". Hurts my feelings a lot that they do not pay attention to this issue and makes me feel like they think I am overreacting :(

    I have to travel this weekend to Indiana from Mass. it is less than 3 hours in the air, but I am taking no chances...and will again inject the lovenox on both flights...bring an extra needle, wear compression and drink a ton of water in my extra pricey exit row seat. Just hope I am not pressing my luck as this will be my third trip by air this year.

    Does anyone know if it is the fact that you change altitude AS WELL as the poor seating and inactivity when you fly that causes us problems? I cannot seem to find an answer why this is such an issue...other than poor blood flow caused by the seating/cramped conditions and sitting still. It would seem to me that if we take all these precautions we should be home there must be something also related/stemming from the actual change in altitude that messed with us? Any info on that would be helpful.

    Thanks all and stay safe!

  • I'm glad this topic has come up because I've been wondering about traveling. I travel frequently for work (sometimes just 1-hour flights, other times up to 6 hours) plus I travel from California to New York a few times a year to visit family.

    I'm only on baby aspirin now, but should I talk to my doctor if I continue to take these trips? We're also looking into going to Spain next year, which is about a 12-hour flight from CA.

    I'm getting nervous about the frequency with which I fly but I love to travel and can't imagine not being able to go anywhere internationally. I've already started requesting aisle seats and consciously move my legs around as much as possible and get up to stretch and walk around, but beyond that I haven't been taking any other precautions.

  • I was told by my doctor not to fly any longer, but I have factor five disorder (blood tends to clot.)

You may also like...